Cold and Flu Medications Toxic to Pets

By: Amanda Poldoski, DVM
Staff Veterinarian at Pet Poison Helpline

PillsWhile spring is coming soon (hopefully!), it is still cold and flu season! This is a friendly reminder to keep your cold and flu medications out of your pet’s reach. Some combination medications can be especially dangerous since one tablet can contain multiple active ingredients.  Here is a brief overview of some common ingredients:

Acetaminophen

This pain reliever and fever reducer is especially dangerous to cats, but is toxic to dogs as well. It can cause liver failure and a condition called methemoglobinemia, resulting in decreased oxygen delivery to body tissues. Cats can develop swelling of the face and paws shortly after ingestion.

Ibuprofen and Naproxen

Both of these ingredients are NSAIDs (non-steroidal anti-inflammatory drugs) and pose risk for gastrointestinal bleeding or ulcers, and even kidney or liver damage depending on the dose ingested. NSAIDs are often combined with decongestants when marketed as “cold and flu” or “sinus” versions of a product.

Phenylephrine and Pseudoephedrine

These ingredients are decongestants and may be sold as a single active ingredient or in combination products. Pseudoephedrine has a narrow safety margin and is capable of causing agitation/restlessness, increased heart rate and blood pressure, muscle tremors, seizures and even death depending on the dose ingested.  Be aware that if a product name is followed by “D” (e.g. Mucinex-D, Claritin-D, Allegra-D, etc), it likely contains pseudoephedrine. This is especially important to keep in mind if your veterinarian has recommended giving your dog an over-the-counter antihistamine. Make sure to follow your veterinarian’s instructions carefully to avoid mistakenly buying a version that also contains a decongestant. Phenylephrine may cause similar symptoms as pseudoephedrine, but has a much wider safety margin. Phenylephrine is often abbreviated as “PE” on product packaging.

As always, be sure to keep any product packaging for reference until the last dose of the medication has been taken. Accurate ingredient information is vital in order to fully assess the risk for toxicity following exposure. If your pet has ingested a medication, contact your veterinarian or Pet Poison Helpline right away for assistance.